When is an ultracomplete space almost locally compact?

Daniel Jardón Arcos, Vladimir V. Tkachuk


We study spaces X which have a countable outer base in βX; they are called ultracomplete in the most recent terminology. Ultracompleteness implies Cech-completeness and is implied by almost local compactness (≡having all points of non-local compactness inside a compact subset of countable outer character). It turns out that ultracompleteness coincides with almost local compactness in most important classes of isocompact spaces (i.e., in spaces in which every countably compact subspace is compact). We prove that if an isocompact space X is ω-monolithic then any ultracomplete subspace of X is almost locally compact. In particular, any ultracomplete subspace of a compact ω-monolithic space of countable tightness is almost locally compact. Another consequence of this result is that, for any space X such that vX is a Lindelöf Σ-space, a subspace of Cp(X) is ultracomplete if and only if it is almost locally compact. We show that it is consistent with ZFC that not all ultracomplete subspaces of hereditarily separable compact spaces are almost locally compact.


Ultracompleteness; Cech-completeness; Countable type; Pointwise countable type; Lindelöf Σ-spaces; Splittable spaces; Eberlein compact spaces; Almost locally compact spaces; Isocompact spaces

Full Text:



O. T. Alas, M. Sanchis, M. G. Tkachenko, V. V. Tkachuk and R. G. Wilson, Irresolvable and submaximal spaces: homogeneity versus -discreteness and new ZFC examples, Topology Appl. 107 (2000), 259–273. http://dx.doi.org/10.1016/S0166-8641(99)00111-X

A. V. Arkhangel’skii, Topological Function Spaces, Kluwer Academic Publishers, 1992. http://dx.doi.org/10.1007/978-94-011-2598-7

A. V. Arkhangel’skii, A survey of cleavability, Topology Appl. 54(1993), 141–163. http://dx.doi.org/10.1016/0166-8641(93)90058-L

A. V. Arhangel’skii and D. B. Shakhmatov, Approximation by countable families of continuous functions (in Russian), Proc. of I.G. Petrovsky’s Seminar 13 (1988), 206–227.

D. Buhagiar and I. Yoshioka, Ultracomplete topological spaces, Acta Math. Hungar. 92 (2001), 19–26. http://dx.doi.org/10.1023/A:1013743709044

D. Buhagiar and I. Yoshioka, Sums and products of ultracomplete topological spaces, Topology Appl. 122 (2002), 77–86. http://dx.doi.org/10.1016/S0166-8641(01)00136-5

A. Dow and E. Pearl, Homogeneity in powers of zero-dimensional first countable spaces, Proc. Amer. Math. Soc. 125:8 (1997), 2503–2510. http://dx.doi.org/10.1090/S0002-9939-97-03998-1

R. Engelking, General Topology, Heldermann Verlag, 1989.

V. V. Fedorchuk, On the cardinality of hereditarily separable compact Haudorff spaces, Soviet Math. Dokl. 16:3 (1975), 651–655.

D. Jardón and V. V. Tkachuk, Ultracompleteness in Eberlein-Grothendieck spaces, Bol. Soc. Mat. Mex. (3)10 (2004), 209–218.

M. López de Luna and V. V. Tkachuk, Cech-completeness and ultracompleteness in ”nice” spaces, Comment. Math. Univ. Carolinae 43:3 (2002), 515–524.

V. I. Ponomarev and V. V. Tkachuk, The countable character of X in βX compared with the countable character of the diagonal in X×X (in Russian), Vestnik Mosk. Univ. 42:5 (1987), 16–19.

S. Romaguera, On cofinally complete metric spaces, Q&A in Gen. Topology 16 (1998), 165–169.

Abstract Views

Metrics Loading ...

Metrics powered by PLOS ALM


Cited-By (articles included in Crossref)

This journal is a Crossref Cited-by Linking member. This list shows the references that citing the article automatically, if there are. For more information about the system please visit Crossref site

1. Ultracompleteness of hyperspaces of compact sets
Daniel Jardón
Acta Mathematica Hungarica  vol: 137  issue: 1-2  first page: 139  year: 2012  
doi: 10.1007/s10474-012-0223-6

Esta revista se publica bajo una licencia de Creative Commons Reconocimiento-NoComercial-SinObraDerivada 4.0 Internacional.

Universitat Politècnica de València

e-ISSN: 1989-4147   https://doi.org/10.4995/agt